Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 22, NWS Riverton, WY

November 15, 2017Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind watch at Nov 15, 2017, 12:57 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Nov 16, 2017, 9:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 15, 2017, 12:57 AM MST (07:57 UTC)
In effect from
Nov 16, 2017, 9:00 AM MST
Expired
Nov 16, 2017, 1:20 AM MST
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Nov 14, 10:32 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Nov 14, 10:32 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1032 PM MST Tue Nov 14 2017

.SHORT TERM...(This evening through Friday)
Issued at 123 PM MST Tue Nov 14 2017

Trough and frontal boundary moving across the area attm with areas
of gusty to strong wind and a few areas of light snow/rain or
flurries (mainly mtns/foothills and near the nrn piece of this
system in the nrn Bighorn Basin). Shortwave ridging then moves in
tonight through Wednesday. A clearing sky should result in some
chilly overnight lows (nothing unusual) with basin/valley
inversions coming into play for highs on Wednesday. The one plus
is the valleys/basins have little or no snowcover so mid-November
inversions will not be nearly as strong as they could be! After
this brief quiet period, we have to deal with a fairly decent, 36
hour or so cold system beginning later Wednesday evening into
Friday morning. This system off/along the B.C. coast is quite
cold. Ahead of it though, the moist sw flow that develops will be
quite mild, especially in swrn Wyoming. Even the Jackson Valley
will likely be too warm for any snowfall (for all but maybe the
highest spots) until Thursday night. The moist sw flow and
potential right entrance region of first jet streak will likely
get the pcpn going at some point Wednesday night. NAM and GFS are
pretty similar but I still have some concern on pcpn amounts and
timing that the models are showing. Hard to ignore the time
heights across the Tetons especially though with deeply saturated
airmass with 30-40kt mtn top flow and moderate omega through the
layer. With time the area looks better and better as the cold
front approaches late Thursday afternoon, jet streak forcing
starts again combined with increasing H7-H5 lapse rates that
increase to over 7C/km Thursday evening and peak over 8C Friday
morning when the GFS is showing a slightly negative LI even. The
forcing acting on the increasingly steep lapse rates should
produce some pretty decent/impressive snowfall rates Thursday
night into Friday morning. As the trough swings through the flow
turns wnw, the Tetons should keep some impressive snowfall rates
going at least into the morning Friday. Winter storm watch will be
needed to cover this situation from 07z Thursday to 19z Friday
for the Tetons. Other mountain areas will likely need highlights
at Thursday into Friday morning. The western valleys will change
to snow Thursday night with the favored post trough areas snowing
into Friday. Based on potential heavy snow period with and behind
fropa, we will likely need some highlights across the far west
valleys for Thursday night into Friday. East of the divide, the
high wind potential returns to the Cody Foothills later Wednesday
night through Thursday morning when the right front quad of same
jet streak that is helping the far west with right entrance region
support is in the area. Strong mtn top flow could easily mix down
to the surface with potential mtn wave coming into play. Will
look more at the mesoscale models tomorrow to see how that looks.
High wind watch will be issued for this area for this potential.
The wind corridor will also become quite windy Thursday with
potential watch needed down the road. Many/most areas will mix
Thursday leading to the central basins warming considerably over
Wednesday's values (50s and possibly a few lower 60s). Cold front
than moves through east of the divide Thursday night with a swath
of rain showers turning to snow showers by early Friday in the far
north and Friday morning elsewhere. A cold west to northwest wind
will continue behind the cold front through the day Friday along
with sharply colder temps compared to Thursday.

.LONG TERM...(Friday night through Tuesday)
Issued at 123 PM MST Tue Nov 14 2017

The timing of the troughpa scheduled late Friday appears to be
handled better by the current models than the previous run with the
GFS pushing the trough through Central Wyoming at 00Z Saturday and
the ECMWF through Eastern Idaho at 00Z Saturday and then Central
Wyoming by 06Z Saturday with the previous runs having had much more
of a discrepancy in the timing than this. The Euro still splits the
energy more than the GFS, hence the slightly higher pops in the
southeast for Friday evening. The Canadian is actually a compromise
of the GFS and the Euro. Overall, expect decreasing snowfall Friday
night. Expect dry weather along with seasonal temperatures Saturday
and Sunday as high pressure builds in from the west. This ridge is
forecast to retrograde a bit farther west early next week. The ECMWF
brings the next Pacific trough into the area Tuesday with an upper
low centered over Northern Wyoming. The GFS has this trough playing
out as a weak shortwave tracking southeast across Wyoming Tuesday.
The Canadian appears to be more of an outlier with a clipper type
system tracking southeast across Wyoming Monday. The Canadian could
be a likely scenario given the retrograding flattening ridge. So for
now, have chc pops for Monday for Western WY, a short break Monday
evening, and then chc pops in the west again for late Monday
night into Tuesday along with seasonal temps.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1014 PM MST Tue Nov 14 2017

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

Conditions will be VFR through the forecast period over the lower
elevations except for some MVFR ceilings vicinity KCPR until 10z.
Areas of mvfr ceilings and visibility in snow showers will occur
until 12z over the Absaroka Mountains with clearing after 12z.
Gusty west to southwest wind 15 - 30kts will develop between
18Z - 21Z Wed over and near the east slopes of the mountains
and from KRKS to KCPR.  Over and near the Continental Divide
areas of MVFR to IFR ceilings and visibility reduced in snow and
fog will obscure the higher mountains becoming widespread above
9000 feet from 03z - 06z Thu.

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

Conditions will be VFR through 00z Thu over the lower elevations.
Areas of MVFR to IFR ceilings and visibility in snow showers will
occur until 12z over the Mountains with clearing after 12z. MVFR
to IFR ceilings and visibility reduced in snow and fog will
increase across the west from 00z - 03z Thu with mountains
becoming obscured as deep pacific moisture in southwest flow aloft
spreads east from Idaho and northern Utah. Gusty west to
southwest wind 15 - 30kts will develop between 20Z - 23Z Wed.

&&

.FIRE WEATHER...
Issued AT 123 PM MST Tue Nov 14 2017

Many areas will be windy into the evening hours before decreasing
as a cold front and upper level disturbance move east across the
area. Hyr mtns will remain obscd at times before clouds decrease
later this evening or overnight. A brief ridge of high pressure
will build in Wednesday before the next storm approaches the west.
Snow will develop in the western mountains Wednesday night and
continue into Friday. Rain will fall in the western valleys
Wednesday night and Thursday before changing to snow Thursday
night. Strong west to southwest winds will develop again east of
the divide later Wednesday night into Thursday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Wednesday night through Friday
morning for WYZ012.

High Wind Watch from late Wednesday night through Thursday
morning for WYZ003.

&&

SHORT TERM...Skrbac
LONG TERM...Lipson
AVIATION...Baker
FIRE WEATHER...Skrbac
Hazardous weather outlook, Nov 14, 12:47 PM MST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1247 PM MST Tue Nov 14 2017

WYZ001>020-022>030-151200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1247 PM MST Tue Nov 14 2017

...Winter Storm Watch for the Tetons and Gros Ventre Ranges late
Wednesday Night through Friday Morning...
...High Wind Watch for the Cody Foothills late Wednesday Night
through Thursday Morning...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Tonight and Tuesday.

Mainly light snow in the western mountains. Strong winds along the
east slopes of the Divide and from South Pass to Casper.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Wednesday night through Friday morning...Strong winds may develop
ahead of the next cold front Wednesday night and Thursday along
the east slopes of the Continental Divide, from South Pass to
Casper and the Cody Foothills. Snow will increase in the western
mountains late Wednesday Night, with rain or a rain and snow mix
in the western valleys through Thursday. Snow, heavy at times,
will continue in the western mountains Thursday through at least
Friday morning before decreasing. Light to moderate snow is
possible in the west Thursday night into Friday morning, with snow
levels lowering to valley floors. Some light snow accumulations
are possible east of the Divide and along the Interstate 80
corridor Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts and wind gusts above
45 mph.

Team Riverton

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 12:57 AM MSTHigh Wind WarningRIWFremont, Johnson, Natrona, Park, Sweetwater46 hr
Nov 15, 1:13 PM MSTWinter Storm WatchRIWFremont, Lincoln, Sublette24 hr
Nov 15, 1:13 PM MSTWinter Storm WarningRIWFremont, Lincoln, Sublette, Teton52 hr
Nov 15, 1:13 PM MSTWinter Weather AdvisoryRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton52 hr
Nov 15, 1:26 PM MSTHigh Wind WatchRIWFremont9 hr

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.